Custom Search

News

Monday 12 November 2007

Olanzapine and acute urinary retention in two geriatric patients.

By: Cohen R, Wilkins KM, Ostroff R, Tampi RR.

Am J Geriatr Pharmacother 2007 Sep;5(3):241-6

Background: Atypical antipsychotics are commonly used to treat behavioral disturbances in elderly demented patients. However, recent data have brought the tolerability of these drugs into question, as the majority of them have been associated with an increased risk for cerebrovascular events and death in this population. Specifically, increased risk has been found with olanzapine, aripiprazole, risperidone, and quetiapine. The other 2 atypical anti- psychotics, clozapine and ziprasidone, have not been studied in elderly populations. Although these medications are all classified as atypical antipsychotics, they exert varying degrees of blockade at dopamine, muscarinic, histaminic, and adrenergic receptors. Among these drugs, olanzapine has the greatest affinity for muscarinic receptors and, hence, may be associated with a greater risk for anticholinergic effects, including urinary retention. Objective: The aim of this report was to discuss the possibility that administration of olanzapine may provoke acute urinary retention (AUR) in some patients. Results: We describe the development of AUR leading to acute renal failure subsequent to olanzapine administration in 2 geriatric patients with benign prostatic hypertrophy (BPH). Conclusions: Given the cases presented, we recommend that clinicians measure electrolytes, blood urea nitrogen, and creatinine every 2 or 3 days for 1 or 2 weeks after initiating olanzapine treatment and after each dose increase. This is especially important for cognitively impaired elderly patients with BPH, as they may not be able to provide clear feedback regarding adverse effects of the medication. (Am J Geriatr Pharmacother. 2007;5:241-246).

Use of this site is subject to the following terms of use